NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 1, 7:59 PM EST, 17 minutes earlier. Its key messages:
Area forecast discussion, Apr 1, 7:59 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
859 PM EDT Mon Apr 1 2024
.KEY MESSAGES...
- Scattered to widespread showers and thunderstorms this evening
through tonight; A few severe storms are possible with the primary
threat being large hail.
- Flash Flood Watch in effect this evening into Tuesday afternoon.
Repeated rounds of heavy rainfall. From 1 to 3 inches of rainfall
is possible, with locally higher amounts.
- Severe thunderstorms are once again possible on Tuesday, with all
associated hazards possible.
- A significant temperature drop is expected post frontal passage on
Tuesday evening. Potential impacts in the cold sector include
scattered snow showers and overnight frost/freeze.
- Early forecast thoughts on the April 8th eclipse covered in the
CLIMATE section at the bottom
&&
.MESOSCALE UPDATE...
Issued at 859 PM EDT Mon Apr 1 2024
Convection has continued to evolve upstream over Central Illinois
positioned along the frontal boundary, with the leading activity
nudging into West Central Indiana the last 30 minutes. Vertical
extent to the cores has not been too substantial, but is developing
in the proximity to the steadily increasing LLVL jet. The concern
with some of the leading towers will be if they are drifting north
of the quasi-stationary boundary they could easily produce larger
hail stones due to the much cooler airmass underneath. Surface
observations have indicated some backing the last couple of hours;
however, helicity within the 0-1km layer does not appear to be much
different from earlier. Satellite imagery is indicating some
stronger vertical growth to pockets of the convection drifting into
Central Indiana, so expect some continued upscale growth to
convection. Given the proximity to the boundary and taller
structures beginning to develop at a faster pace, this should aid in
the enhancement to lightning generation. Which is presently occurring
to convection near Greencastle Indiana and further west.
Previous Mesoscale Discussion...Across Central Indiana this evening
a boundary continues to be positioned along the I-70 corridor. North
of this feature winds are rather uniform from the east to quasi-
northeast and to the south warm/juicy air is evident with southerly
winds and temps in the low/mid 70s and dewpoints in the 60s.
Fortunately winds are presently not backing other than immediately
adjacent to the boundary. 0-1km storm-relative helicity within this
zone remains around 200 m2/s2. WoFS forecast data would suggest
MLCAPE is around 800-1200 J/Kg and aircraft data indicates an
increase to the layered winds between 700-600mb to around 50kts.
NSSL WoFS data later this evening indicates the LLVL jet will
continue to increase but appears to be displaced slightly west
towards Illinois and perhaps entering west-central Indiana around
10PM. Earlier convection across the state outpaced the instability
and hit into a more stable airmass allowing steady dissipation.
Additional growth has been sluggish with much of Central Indiana
seeing some stable conditions linger. Satellite imagery shows a flat
top to clouds with a few agitated areas well west near St Louis and
some marginal agitation or vertical growth to clouds into Central
Illinois.
Expect at the LLVL jet increases this evening, further upscale
growth to convection will occur and push east following a growing
instability axis that should nudge east into Indiana. At present the
best chance for stronger storm development appears to be favoring an
area south/southwest of Indy metro or within the zone that the SPC
has outlooked within the enhanced area. That being said, anytime you
have a boundary with growing instability the atmospheric forcing
within the lowest 0-2KM tends to see rapid development. Will update
the mesoscale discussion later this evening as the atmospheric
development evolves and conditions change.
&&
.SHORT TERM (This evening through Tuesday)...
Issued at 300 PM EDT Mon Apr 1 2024
Quite a bit to talk about in the short term period, primarily
concerning severe convective and flooding potentials.
CURRENT CONDITIONS
A deep upper-level trough currently resides over the intermountain
west, with the primary axis stretching from southern California to
North Dakota. The trough is expected to maintain a positive tilt as
it translates eastward through tomorrow. This orientation generally
allows deep southwesterly flow to prevail. At the surface, a sharp
quasi-stationary front is draped from west to east across Illinois,
Indiana and into Ohio. Temperatures in the 50s are found north of
the boundary, and in the 70s south of it. Sustained southerly flow
out of the Gulf of Mexico has allowed abundant moisture to stream
northward over the past 24-48 hours. Given the amount of warm
buoyant air flowing northward, it is no surprise to see CAPE values
over 1000 J/kg concentrated along the front. Instability is surface-
based south of the boundary, and elevated to the north (rooted
around 850-700mb).
THIS AFTERNOON
Latest satellite imagery shows clearing across central Illinois and
Indiana, and points southward. This should help destabilize the lower
atmosphere to some degree, and help the front gradually lift
northward once again. Recent High-Res/CAM data hints at this front
becoming the focal point for convective initiation this afternoon,
mainly after 18z or so. In terms of parameter space, we have CAPE,
as mentioned earlier (1000J/kg currently, rising to 1500J/kg by
afternoon). Lapse rates leave a lot to be desired, with values in
the 6.0 to 6.5 C/km range. Deep moisture extends up to the EL, with
CAPE profiles taking on a long and skinny appearance per RAP
soundings. Flow is relatively uniform through 850-700mb, increasing
more rapidly upward from there. A decent amount of CAPE exists in
the Hail Growth Zone, with flow increasing in this layer for good
storm top ventilation. Additionally, max parcel levels are quite
high (10 to 12km). Model hodographs are generally long and straight,
with some slight curvature in the 0-1km layer. Low-level curvature
increases a bit around sunset and after as a developing Low-level
jet acts to elongate this part of the hodograph. Plenty of
instability exists down low (upwards of 100J/kg 3CAPE), mainly along
and just south of the warm front.
Storm mode should initially be discrete, with a few supercells
possible. Should these supercells develop along and just south of
the warm front, then a tornado or two cannot be ruled out. Hail
appears to be the primary hazard today, and a few instances of hail
to 2 inches in diameter is not out of the question should lapse
rates improve. Upscale growth into an MCS is expected overnight,
which will allow the primary hazard to transition to severe wind
gusts.
TONIGHT
As mentioned just before, upscale growth into an MCS or several
clusters of storms is anticipated. Hi-res guidance shows storms
training along the east-west oriented front, and a signal for heavy
rain is likewise picked up on by various global models. On average,
a widespread rainfall total around 1-3 inches is likely, with
locally more depending on where training convection sets up. Current
guidance shows this area along and just north of the I-70 corridor,
but some other members of guidance depict it across southern
portions of the CWA. Given the spatial uncertainty in various forms
of guidance, but agreement in the overall signal...we went with a
Flash Flood Watch for the entirety of the CWA. Heavy rainfall is
expected to continue on and off through the night.
TUESDAY
There has been a rather significant shift northward with high-
res/CAM guidance regarding the position of a surface low expected to
develop during the day Tuesday. Guidance now begins to strengthen
the low over northern Missouri, and into Illinois, before lifting it
northeast towards lower Michigan. This, in turn, allows the warm
sector to extend further north. In this scenario, much of central
Indiana would be in this warm buoyant corridor just ahead of the
strengthening low. Parameter space in this warm sector is more
robust than today, with very long hodographs, deep CAPE, and steeper
lapse rates (6.5-7.5C/km). Model soundings show dry air in the 850-
700mb level, with abundant moisture near the surface. Additionally,
a much stronger low-level jet should exist (50-60kt). So what does
this all mean? All convective hazards are on the table tomorrow,
from strong winds, to large hail, and possibly tornadoes. This trend
in the models is recent, and will need to be monitored to see if it
becomes consistent run-to-run. Discrete cells should be favored, as
the north-south oriented cold front interacts with the west-
southwest shear vector to limit upscale growth. Additionally, cell
motions should be very fast. We also upped high temperatures for
Tuesday as well, since we look to be deeper into the warm sector now.
&&
.LONG TERM (Tuesday night through Monday)...
Issued at 300 PM EDT Mon Apr 1 2024
The bulk of the long range will be dominated by the system
developing in the short term.
Guidance is in good agreement now regarding a potent vort max diving
down out of Canada and phasing with the western trough as it
advances east. This phasing allows the surface low, mentioned in the
Tuesday section above, to strengthen rapidly. The system then
occludes over the Great Lakes, slowly spinning in place for the
remainder of the week. As colder air wraps around the system, snow
chances increase Wednesday into Thursday. Accumulations are
currently unlikely, given stronger April sun angle and warm ground.
Though a coating on elevated or grassy surface is not out of the
question.
Thereafter, ridging looks to build to our west as we head into the
weekend. Latest trends in guidance have been a bit slower and
further west for the big closed low mentioned above. That may allow
low-level stratocu to persist a bit more than currently shown.
Nevertheless, a gradual clearing trend is expected this weekend
along with warming temperatures. This forecast depends on how
quickly the closed low can exit the region.
Eclipse Outlook / Extended...
SEE CLIMATE SECTION
&&
.AVIATION (00Z TAF Issuance)...
Issued at 718 PM EDT Mon Apr 1 2024
Impacts:
- Showers increasing in coverage and becoming widespread by 06Z
- Scattered to numerous thunderstorms in the widespread rain
- Ceilings falling into MVFR and IFR by 06Z
- Wind direction may vary considerably in convection and as warm
front meanders
Discussion:
Confidence in timing of arrival of widespread rain is medium
due to mesoscale influences, but widespread rain should arrive by
around 06Z along with scattered to numerous storms. Ceilings and
visibility will lower in rain. Severe convection is possible.
Widespread rain will end by around 12Z Tuesday and some improvements
in ceilings will take place in the morning. A strong cold front will
move in during the afternoon bringing more scattered to numerous
convection.
&&
.CLIMATE...
Issued at 300 PM EDT Mon Apr 1 2024
It is now about a week out from eclipse day and as stated in
previous iterations of this discussion, a few signals can be
deciphered from long range guidance.
As mentioned in the discussion above, a deepening/occluding low
pressure system is anticipated to develop over the eastern US. As
this low deepens, it should act to bottle up the upstream wave
pattern. This can be seen in guidance as a deepening trough over the
western US. It's this trough that could be the determining factor as
to what kind of weather we see on Monday April 8th.
Taking a step back, global teleconnections show strongly negative
phases in both the NAO and AO. This means that the synoptic scale
will dictate our weather going forward, and with a very strong and
occluded low over the east coast...it is likely that the position
and longevity of this system will determine the evolution of the
west coast trough.
Latest ensemble guidance depicts both the eastern and western
troughs becoming highly amplified with an increasingly squeezed
ridge in between. A flow pattern similar to a classic omega block
looks to take shape by Friday. With strongly negative
teleconnections, a pattern featuring blocking is not a surprise.
Guidance begins to diverge over the weekend as models struggle to
depict how the aforementioned features interact within the bottled up
flow. Guidance typically struggles in blocking patterns, and can be
too fast with synoptic-scale features. This can be seen in recent
trends with today's system that has been gradually shifting westward
with time.
It's tough to downscale this pattern into a cloud cover forecast for
the 8th. The primary questions are how much does the occluded east
coast low affect the upstream pattern, and in what form the western
trough ejects eastward. As guidance comes into greater consensus,
the answers to these questions will likewise come into focus. Stay
tuned for further updates.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for INZ021-028>031-035>049-
051>057-060>065-067>072.
&&
MESOSCALE...Beach
SHORT TERM...Eckhoff
LONG TERM...Eckhoff
AVIATION...50
CLIMATE...Eckhoff
Special weather statement, Apr 1, 3:46 PM EST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
446 PM EDT Mon Apr 1 2024
INZ063-064-071-072-012130-
Brown IN-Bartholomew IN-Jackson IN-Jennings IN-
446 PM EDT Mon Apr 1 2024
...A strong thunderstorm will impact portions of southeastern Brown,
southern Bartholomew, northeastern Jackson and northwestern Jennings
Counties through 530 PM EDT
...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Columbus, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Columbus, Elizabethtown, Jonesville, Hayden, Azalia, Waymansville,
and Grammer.
This includes Interstate 65 between mile markers 52 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 8611 3913 8612 3921 8569 3896 8569
TIME...MOT...LOC 2045Z 269DEG 28KT 3908 8604
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
Nield